Iowa, 2016

Damaging Winds and Lightning Strike in Iowa, May 26, 2016

May 26, 2016 · NWS ARX · 5 events in 3 counties and zones

Thunderstorms developed during the early morning hours of May 26th across northeast Iowa. These storms formed ahead of a cold front and produced strong winds across portions of Mitchell, Fayette and Clayton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the early morning hours of May 26th across northeast Iowa. These storms formed ahead of a cold front and produced strong winds across portions of Mitchell, Fayette and Clayton Counties. In Oelwein (Fayette County), a 62 mph wind gust was measured by the automated weather observing equipment at the airport. Several barns were damaged by the high winds near Arlington (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 26, 12:56 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 26, 12:56 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
156 AM CDT THU MAY 26 2016

.SHORT TERM...(Tonight through Thursday night)
Issued at 155 am CDT Thu May 26 2016

Issued this product early tonight with thunderstorms moving in.
Focus was on trying to get the next 24 hours as correct as
possible in this challenging flow and forcing environment for
storms.

Regional radar is showing a broken line of storms near I-35 at
0630z. This convection was tied to a mid-upper tropospheric
shortwave trough over ern SD/NE per RAP model analysis and GOES
water vapor imagery. Low-level support for this convection is not
well focused nor even considered moderate in intensity. There is
a weak front extending n-s through wrn MN south through about
topeka, with drier air to the west in low-levels. A stationary
front depicting the more unstable warm sector is along I-94 in WI.
SPC mesoa indicating MUCAPEs in the 1000 J/Kg range over much of
the area and warm sector, diminishing into WI. Surface CIN in the
150 j/kg+ range.

For this morning, deeper wind shear does increase over the next
several hours with supercell values suggested as the activity
moves across the forecast area. The latest hrrr and DEV hrrr
suggest some moderate updraft helicity values with convection as
it crosses the area, confirming a supercell/spinning storm
threat. Overall the MUCAPE should be somewhere around 750-1000
J/Kg in weak-moderate forcing. Latest HRRR forecasts diminish the
coverage and intensity as the convection moves east. Thus, an
isolated severe storm risk exists, especially west of the
Miss river, but overall with lack of strong forcing and waning
CAPE, would not expect widespread severe weather. But warnings for
mainly large hail are possible. damaging winds could occur as well
but surface stability around sunrise works against it.

The frontal system/wave moves east with the mid-level shortwave
trough today per latest rap and 26.00z nam forecasts, dewpoints in
the surface-850mb layer decrease today somewhat, especially I-90
and north. This drying is seen across SD at this time with 50s
dewpoints. Shortwave ridging does build in to provide what seems
to be a clean day across the area post-morning convection. Have
kept a slight chance of afternoon storms in WI where slight
convergence on the washing out front will exist.

Focus then turns to backing low-level flow in the Central Plains
and a rich maritime air mass across the MO/KS region...as the
long wave trough over the western U.S. edges east toward the
Plains. Moderate low-level moisture transport convergence focuses
into the MO river valley near omaha/kc later today in the spc
enhanced risk. With mid-upper level tropospheric flow putting the
area directly downstream from that region...have some
susceptibility for convection to want to work north tied to
convective shortwave energy. Some consensus exists in the
deterministic 26.00z runs and latest RAP solutions with the low-
level moisture transport convergence evolving northeast tonight.
however...the low-level moisture transport convergence also is
focused south of I-80 feeding a SEWRD propagation per Corfidi
vectors...so having some doubts on the threat. If the convection
ties to the convective shortwave emanating from the afternoon
convection...forward propagating Corfidi vectors give it a chance
to move in. DEV HRRR would suggest the latter solution with
overnight convection moving in from the south. The deeper shear is
15-20 kts late thursday night into Friday morning which limits the
severe potential.

.LONG TERM...(Friday through Wednesday)
Issued at 155 am CDT Thu May 26 2016

Long wave trough over the southwest U.S. ejects into the great
lakes saturday with more pre-trough convection suggested Friday
night as well. Have kept the forecast pretty consistent with
previous. Feel as through it is good to keep detailed moves in
the forecast to about 24 hours out. Bottom line of the weekend is
drying looks to come in for Sunday and Monday with lower rain
chances post-low and in mainly ridging aloft. Severe chances
Friday and Saturday look quite low as wind shear is minimal. New
SPC day 2 outlook confirms this for friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed May 25 2016

Showers and thunderstorms will move across the TAF sites tonight
in the 10-12z timeframe . Gusty winds to 30 kts and some small
hail is possible in the stronger storms along with MVFR
conditions. Skies will scatter out in the wake of the early
morning showers and thunderstorms with VFR conditions expected
through the rest of today. Look for a sct-bkn cumulus deck to
develop by late morning with cloud bases around 5 kft. Another
round of showers and storms is possible at the TAF sites Thursday
night

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...BAUMGARDT
LONG TERM...BAUMGARDT
AVIATION...WETENKAMP
Hazardous weather outlook, May 26, 1:21 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
221 AM CDT THU MAY 26 2016

WIZ017-029-032>034-042>044-261300-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-MONROE-JUNEAU-ADAMS-
221 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH
DURING THE DAYBREAK HOURS. A FEW STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY EVENING INTO THE
OVERNIGHT HOURS. HAIL...GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY
RAINFALL WOULD BE THE MAIN THREATS.

OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND
AND INTO EARLY NEXT WEEK. STRONG THUNDERSTORMS ARE POSSIBLE FROM
TIME TO TIME WITH GUSTY WINDS...LIGHTNING...AND HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053>055-
061-261300-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
221 AM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE AREA BETWEEN
3 AND 8 AM. A FEW STORMS COULD BECOME STRONG WITH HAIL...GUSTY
WINDS...AND BRIEF HEAVY DOWNPOURS. ISOLATED SEVERE STORMS ARE
POSSIBLE. THE STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THEY SHIFT
EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT.
HAIL...GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY RAINFALL WOULD BE
THE MAIN THREATS.

OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND
AND INTO EARLY NEXT WEEK. STRONG THUNDERSTORMS ARE POSSIBLE FROM
TIME TO TIME WITH GUSTY WINDS...LIGHTNING...AND HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATIONS IS NOT EXPECTED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT

In the hours before

Local storm report, May 25, 8:14 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
914 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     3 NNE CLAYTON           43.43N 90.68W
05/25/2016                   VERNON             WI   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL ALSO REPORTED IN
            THE AREA. WHEAT FIELD ALSO DAMAGED FROM
            HAIL. TIME ESTIMATED.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Special weather statement, May 26, 1:04 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 AM CDT THU MAY 26 2016

WIZ017-029-034-042>044-261000-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA...TOMAH...MAUSTON...FRIENDSHIP
204 AM CDT THU MAY 26 2016

...PATCHY DENSE FOG THIS MORNING...

PATCHY DENSE FOG WILL REDUCE THE VISIBILITY TO LESS THAN A MILE
ACROSS PORTIONS OF CENTRAL WISCONSIN THIS MORNING. IN SOME
LOCATIONS...THE VISIBILITY COULD BE REDUCED TO NEAR ZERO.

IF TRAVELING THIS MORNING...BE PREPARED FOR THE LOW VISIBILITIES.

04
Special weather statement, May 26, 1:35 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 AM CDT THU MAY 26 2016

IAZ008-MNZ079-086-087-094-260830-
MITCHELL-DODGE-WABASHA-MOWER-OLMSTED-
235 AM CDT THU MAY 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MITCHELL...
MOWER...WESTERN WABASHA...DODGE AND OLMSTED COUNTIES...

AT 234 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF WASECA TO MASON CITY.
MOVEMENT WAS NORTHEAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...DODGE CENTER...MANTORVILLE...RAMSEY...KASSON...
STEWARTVILLE...BYRON...HAYFIELD...ORONOCO...GRAND MEADOW...ST. ANSGAR...
MAZEPPA...ADAMS...WEST CONCORD...BROWNSDALE...LYLE...CLAREMONT...STACYVILLE
AND ROSE CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
      4445 9243 4446 9234 4385 9223 4385 9245
      4361 9245 4321 9296 4321 9302
TIME...MOT...LOC 0734Z 220DEG 54KT 4411 9337 4313 9319

04

The radar

The La Crosse radar (KARX), 144 km away, was scanning. The volume nearest the first event began at 08:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
May 26, 2:07 AM CST
Where
Mitchell County, 0.5 mi E of Osage
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.280, -92.810

Power lines and tree branches were blown down in Osage. A tree that was blown over landed on cars and another blocked a street.

Thunderstorm Wind, Fayette

When
May 26, 3:40 AM CST
Where
Fayette County, 0.51 mi E of Oelwein Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
42.680, -91.970

A 62 mph wind gust was measured by the automated weather observing equipment at the Oelwein airport. A 30 inch diameter tree was blown down in Oelwein. Power outages also occurred from downed lines and damage to transformers.

Lightning, Fayette

When
May 26, 3:45 AM CST
Where
Fayette County, Maynard
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.770, -91.870

Lightning started a shed on fire near Maynard.

Thunderstorm Wind, Fayette

When
May 26, 3:52 AM CST
Where
Fayette County, 3.63 mi E of Maynard
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
42.760, -91.800

Roofs were damaged or blown off barns and some hog confinements in the Arlington area. One barn was blown over by the high winds.

Thunderstorm Wind, Clayton

When
May 26, 4:15 AM CST
Where
Clayton County, Monona
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
43.050, -91.400

Power lines were blown down and trees damaged in Monona.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629474, 629475, 630271, 630269, 629477.